A woman, some drinks . . . and a man flips out

www.istockphoto.com
www.istockphoto.com
Posted: April 21, 2014

After a rather exhausting day of attending a legal conference, a 38-year-old lawyer stops for a nightcap at the bar in his deluxe Center City hotel.

He meets a young woman, who is there by herself waiting for a friend.

They quickly hit it off and decide to go to his room for another drink.

About an hour later, he is found wandering around the hotel lobby in his shorts in a rather bizarre mental state. He is agitated, confused, hyperactive, and totally disoriented.

Thinking he has a psychiatric problem, the hotel staff calls an ambulance, which takes him to a local hospital emergency department for evaluation.

There he is found to have a rapid heartbeat, very red flushed skin, widely dilated pupils, a low-grade fever, a parched dry mouth, and a mental status that was defined as totally confused and disoriented.

Considering a possible central nervous system infection, such as meningitis, the ED staff order a variety of blood tests.

They treat him with antibiotics and conduct a spinal puncture to examine his cerebrospinal fluid.

All the blood tests return as normal, and the spinal tap is likewise normal.

The doctors are confused, and think this might be a drug-related episode.

A standard drug screen is sent and that, too, is returned as negative.


Solution:

At the end of their evaluation, the patient's condition is unchanged, and the ED calls for a consultation from a medical toxicologist.

The toxicologist notes that the man has normal basic blood tests, but exemplifies a rather common overdose pattern: He has diffuse red skin and widely dilated pupils, his mucous membranes are dry and parched, he is confused, agitated, and disoriented, and he has a rapid heart rate.

These symptoms are consistent with anticholinergic syndrome, caused by exposure to medications that block certain drug receptors throughout the body.

Drugs that cause this predicament do not show up on a drug screen, and such exaggerated symptoms are not caused by the proper use of medications.

The paramedics who initially took the lawyer to the ED return with another patient and inquire about the status of their last transport.

The toxicologist asks them to describe the situation in the hotel. They state that they went to his room and all they found was a bottle of scopolamine eyedrops, common eyedrops used to dilate pupils.

Apparently his companion, bent on pilfering the lawyer's Rolex watch and gold chain and emptying his wallet, secretly squirted some of these eye drops into his drink. They are tasteless and odorless and have a rapid onset of action, causing him to become wildly disoriented and agitated. The robbery was completed and the woman was not to be found.

The ED administers an antidote, called physostigmine, designed to remove the medication from the body's drug receptors. Within 10 minutes, the patient is back to his normal status and able only to recall having a drink with the young lady. He is admitted to the hospital for observation and is normal by the next morning. He wonders where his gold chain and Rolex watch are, and why his wallet is empty.

This situation was repeated a few times during the year, and it was discovered that local prostitutes, practicing their art in hotel lobby bars, discovered an elegant way to drug their clients so they could rob them of their valuables.

The drug causes some memory loss, so most of the affected individuals could not identify the perpetrator. Most were too embarrassed to relate their story to others.

An overdose of anticholinergic drugs can simulate drug withdrawal, mental illness, as well as infections of the brain and other serious infections, but finding the characteristic manifestation by a physician's examination clinches the diagnosis.

An overdose of the common antihistamine Benadryl can produce the same effect. In toxicology terms, this patient would be described as having symptoms consistent with "mad as a hatter, dry as a bone, blind as a bat, and red as a beet."

These symptoms constitute the anticholinergic syndrome that can mystify and befuddle physicians when no other history is available.


James R. Roberts is chair of the department of emergency medicine and director of the division of medical toxicology at Mercy Philadelphia and Mercy Fitzgerald Hospitals.

comments powered by Disqus
|
|
|
|
|